November 21, 2012
Patients Received Too Much Acetaminophen at Two Hospitals, Records Show

A new study found as many as one in 25 patients hospitalized at two academic tertiary-care hospitals received acetaminophen doses substantially above the therapeutic levels, despite risks of toxicity and liver failure.

The review of electronic health records of adult patients from June 2010 to August 2010 found that overall, 4% of patients experienced supratherapeutic acetaminophen dosing, despite policies and procedures to monitor and control acetaminophen exposure.

Li Zhou, MD, PhD, of Partners HealthCare System in Wellesley, MA, and coauthors looked at patients’ acetaminophen administration records, demographic data, diagnoses, and results from liver function tests.

They found that 14,411 patients (60.7%) were administered acetaminophen, and that 955 of those (6.6%) received more than the 4 g per day maximum recommended dose. In addition, 22.3% of patients who were 65 years or older and 17.6% of patients with chronic liver diseases exceeded the recommended limit of 3 g per day.

Study authors said supratherapeutic dosing was more common among those with osteoarthritis, receiving scheduled administrations, using multiple product formulations, or taking the 500-mg-strength formulation.

Lower risk was found when acetaminophen was administered as needed and in nonsurgical or nonintensive care units.

“It is a challenge for clinicians to keep track of the total acetaminophen intake for each patient from the multiple drugs and doses given over a 24-hour period,” the authors write. “Computerized clinical decision support functionality embedded within clinical information systems could mitigate these risks.”

Background information in the article said that acetaminophen toxicity is responsible for half of the cases of acute liver failure in the United States, with the risks especially high for patients who exceed the daily-recommended dose or use alcohol while taking acetaminophen.

In an invited commentary, Walter H. Ettinger, MD, of the University of Massachusetts in Worcester and Accretive Health in Chicago, said the study was “important” but incomplete.

“The authors suggest educating health-care practitioners about the risks of acetaminophen use and changing hospital policies to reduce risk factors for excessive dosing as a means of prevention,” Ettinger writes. “But excessive dosing of acetaminophen should be a ‘never event.’ The best way to prevent excessive dosing is to engineer a process and imbed it in the EHR such that it creates a hard stop that prevents ordering and administering more than 4 g/d of acetaminophen.”

U.S. Pharmacist Social Connect